Wildfire, Riverside County Mountains
- When
- May 1, 12:00 AM PST to May 4, 5:00 PM PST
- Where
- Riverside County Mountains forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.744, -115.994 (the zone’s center; the record gives no point)
The Apache Fire was started by a discarded cigarette along the Pacific Crest Trail in the San Jacinto Mountains near Apache Peak. The fire burned 784 acres between April 29 and May 4.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGX wrote it up.
The Apache Fire was started by a discarded cigarette along the Pacific Crest Trail in the San Jacinto Mountains near Apache Peak. The fire burned 784 acres between April 29 and May 4. Low humidity and gusty winds were factors in the inital spread of the Apache Fire.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Apr 30, 7:00 PM PST, 5 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 800 PM PDT WED APR 30 2008 .SYNOPSIS... A COASTAL EDDY AND DEEP MARINE WILL CONTINUE LOW CLOUDS AND FOG OVERNIGHT. STRONG ONSHORE FLOW WILL CONTINUE GUSTY WINDS IN THE MOUNTAINS AND DESERTS. WARMER WITH LESS MARINE LAYER CLOUDS UNDER WEAK HIGH PRESSURE THURSDAY THROUGH SATURDAY. COOLER WEATHER WILL RETURN SUNDAY THROUGH TUESDAY AS AN UPPER LOW PRESSURE SLOWLY MOVES ACROSS THE AREA. WARMER WEDNESDAY THROUGH FRIDAY OF NEXT WEEK AS UPPER HIGH PRESSURE MOVES UP FROM THE SOUTHWEST. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... ONSHORE PRESSURE GRADIENTS REMAIN STRONG WITH 12 MB SAN-TRM OBSERVED THIS EVENING. A FEW WIND GUSTS OF 40-50 MPH HAVE OCCURRED IN THE MOUNTAINS AND DESERTS THIS EVENING AND THIS IS EXPECTED TO CONTINUE INTO EARLY THU AM BEFORE DECREASING. THE MARINE LAYER WILL REMAIN 4500-5000 FT DEEP OVERNIGHT WITH BROKEN TO OVERCAST SKIES CONTINUING WEST OF THE MOUNTAINS. PATCHY FOG WILL CONTINUE TONIGHT AT ELEVATIONS BETWEEN 3000-5000 FT. THE CLOUD DECK HAS THINNED AND HAS BEEN LIFTED HIGHER SO NOT EXPECTING DRIZZLE TONIGHT. WITH WINDS WEAKENING AND THE EDDY DECREASING...RAPID WIDESPREAD CLEARING IS EXPECTED THU MORNING. DAYTIME TEMPERATURES SHOULD INCREASE ON THURSDAY WITH THE DECREASE IN CLOUDS AND THE DEPARTURE OF THE BROAD UPPER TROUGH. WARMER STILL FOR FRIDAY UNDER WEAK RIDGING AND MOSTLY CLEAR SKIES. THERE STILL COULD BE PATCHY LOW CLOUDS ALONG THE COAST...BUT THEY SHOULD BURN OFF EARLY FRIDAY MORNING. THE RIDGE BEGINS TO BREAK DOWN ON SATURDAY WHICH SHOULD LEAD TO SLIGHTLY LOWER DAYTIME TEMPERATURES AND USHER IN THE RETURN OF THE MARINE LAYER. AN UPPER LOW WILL MOVE OVER THE AREA FROM THE NORTH LATE SATURDAY THROUGH SUNDAY...POSSIBLY CUTTING OFF AND LINGERING INTO TUESDAY. WARMER WEATHER FOR WEDNESDAY AS UPPER LEVEL LOW PRESSURE SLOWLY MOVES EAST AND A RIDGE BUILDS IN FROM THE SOUTHWEST. && .AVIATION... 010300Z...LOW CONFIDENCE WITH CIG HEIGHTS TONIGHT WEST OF THE MOUNTAINS. EDDY CONTINUES TO SPIN AND IS EXPECTED TO KEEP AREAS OF CIGS BETWEEN 1.5K AND 3K FT MSL WITH TOPS DECREASING TO AROUND FL040 BY 12Z THU. LARGE BREAKS IN THE STRATUS THIS EVENING ARE EXPECTED TO FILL IN OVERNIGHT WITH MULTIPLE LAYERS DEVELOPING. THE LOWER COASTAL SLOPES AND FOOTHILLS OF THE MOUNTAINS ARE LIKELY TO REMAIN OBSCURED. A STRONG INVERSION BASED NEAR FL040 THIS EVENING IS EXPECTED TO RAPIDLY WEAKEN AFTER SUN UP ON THU. THIS SHOULD ACCELERATE CLEARING WEST OF THE MOUNTAINS...RESULTING IN VFR CONDITIONS BY MID TO LATE MORNING ALL AREAS. MARGINAL VISIBILITY RESTRICTIONS SHOULD RAPIDLY LIFT BY LATE MORNING AS WELL. STRONG WINDS WITH GUSTS EXCEEDING 40 KT ARE CAUSING AREAS OF BLOWING DUST IN THE DESERTS AND STRONG UP AND DOWN DRAFTS DUE TO MOUNTAIN WAVES DOWNWIND OF THE MOUNTAIN CRESTS. THESE WINDS WILL CONTINUE THROUGH ABOUT 08Z...THEN DECREASE AND SHIFT FROM THE NORTH. BETWEEN 10Z AND 15Z AREAS OF UP AND DOWN DRAFTS AND LOW LEVEL WIND SHEAR WILL BE MOST LIKELY SOUTH OF THE SAN BERNARDINO MOUNTAINS...OVER THE INLAND EMPIRE...AND LOCALLY IN THE NORTHERN COACHELLA VALLEY. && .MARINE... 010300Z...NORTHWEST SWELL IS SUBSIDING WELL BELOW CRITERIA FOR SMALL CRAFT ADVISORY SO THE ADVISORY HAS BEEN CANCELLED. IN ADDITION...THE STEEP 7 TO 8 FT NW SWELL IS MOSTLY MISSING THE COASTAL AREAS. SOME REFRACTION COULD AFFECT...MAINLY SOUTH SAN DIEGO COUNTY BEACHES BUT NOT WIDESPREAD ENOUGH TO WARRANT WIDESPREAD HIGH RIP CURRENT RISK FOR THE ENTIRE COAST FOR TOMORROW SO WILL DROP SURF HEIGHT SLIGHTLY AND REMOVE THE HEADLINE. && .FIRE WEATHER... GUSTY WEST TO NORTHWEST WINDS WITH SPEEDS TO 45 MPH WILL BE OF CONCERN IN THE MOUNTAINS TONIGHT. THE WINDS WILL SUBSIDE ON THURSDAY BUT THE RH WILL BE FAIRLY LOW AS THE MARINE LAYER SHRINKS. && .SGX WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY CONTINUES UNTIL 5 AM PDT THURSDAY FOR THE MOUNTAINS AND DESERTS. SEE LAXNPWSGX. && PUBLIC/FW...MACKECHNIE AVIATION/MARINE...JD NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 800 PM PDT WED APR 30 2008 CAZ042-043-048-050-055-056-057-058-060-061-062-011200- ORANGE COUNTY COASTAL AREAS- SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS- APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 800 PM PDT WED APR 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TONIGHT. * A TROUGH OF LOW PRESSURE MOVING ACROSS THE GREAT BASIN WILL BRING STRONG WEST WINDS TO THE MOUNTAINS AND DESERTS WITH BLOWING DUST AND SAND. A WIND ADVISORY IS IN EFFECT UNTIL 5 AM THURSDAY. * THE GUSTY WEST WINDS WILL BRING LOCALLY ELEVATED FIRE HAZARD TO THE MOUNTAINS AND DESERT SLOPES OF THE MOUNTAINS. * PATHCY DENSE FOG AT TIMES IN THE MOUNTAINS TONIGHT. .DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA... HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. MACKECHNIE
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2008Every state in 2008This day in weather historyWarnings in California, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 109806.